Alert archive / Minnesota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 74, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 20, 2014, 2:30 PM CDT for 6 counties in Minnesota. It was in force for 36 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2014, 2:30 PM CDT (19:30 UTC)
- Expired
- Sep 20, 2014, 3:06 PM CDT
- In force
- 36 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Becker County, MN, Beltrami County, MN, Clearwater County, MN, Hubbard County, MN, Mahnomen County, MN, Polk County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 184 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 2:32 PM CDT | TSTM WND DMG | 16 E Mahnomen, MN | A FEW LARGER 2 TO 3 INCH DIAMETER BRANCHES DOWN ALONG A PATH FROM MAHNOMEN TO 16 MILES EAST OF MAHNOMEN |
| Sep 20, 2:48 PM CDT | TSTM WND DMG | 4 Wnw Osage, MN | SEVERAL LARGE 3 TO 5 INCH DIAMETER TREE BRANCHES BROKEN DOWN. |
| Sep 20, 3:00 PM CDT | TSTM WND DMG | 8 Nnw Park Rapids, MN | A FEW LARGE 4 TO 6 INCH DIAMETER TREE BRANCHES AND TREE TRUNKS SNAPPED OFF ALONG TWO INLETS ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 20, 1:26 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 7.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 456 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
926
WUUS53 KFGF 201930
SVRFGF
MNC005-007-029-057-087-119-202030-
/O.NEW.KFGF.SV.W.0074.140920T1930Z-140920T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
230 PM CDT SAT SEP 20 2014
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BECKER COUNTY IN NORTHWEST MINNESOTA...
SOUTHERN BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA...
CLEARWATER COUNTY IN NORTHWEST MINNESOTA...
HUBBARD COUNTY IN NORTH CENTRAL MINNESOTA...
EASTERN MAHNOMEN COUNTY IN NORTHWEST MINNESOTA...
EXTREME SOUTHEASTERN POLK COUNTY IN NORTHWEST MINNESOTA...
* UNTIL 330 PM CDT
* AT 228 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 16 MILES NORTH OF CLEARBROOK TO 15 MILES NORTHEAST
OF DETROIT LAKES...AND MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
CLEARBROOK...BAGLEY AND MANY POINT LAKE AROUND 235 PM CDT.
BAGLEY...ZERKEL AND BAD MEDICINE LAKE AROUND 240 PM CDT.
UPPER RICE LAKE...SHEVLIN AND PONSFORD AROUND 245 PM CDT.
DEBS...LAKE ITASCA AND ALIDA AROUND 250 PM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE TWO INLETS...WILTON...PARK
RAPIDS...BEMIDJI...TURTLE RIVER AND TENSTRIKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.
&&
LAT...LON 4740 9466 4690 9465 4690 9579 4801 9556
4800 9440 4741 9441
TIME...MOT...LOC 1930Z 270DEG 40KT 4792 9544 4699 9564
HAIL...0.75IN
WIND...60MPH
$$
TG2 follow-up statements
317
WWUS53 KFGF 201948
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
248 PM CDT SAT SEP 20 2014
MNC087-119-201958-
/O.CAN.KFGF.SV.W.0074.000000T0000Z-140920T2030Z/
MAHNOMEN MN-POLK MN-
248 PM CDT SAT SEP 20 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POLK AND EASTERN
MAHNOMEN COUNTIES IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.
LAT...LON 4740 9466 4690 9465 4690 9548 4801 9529
4800 9440 4741 9441
TIME...MOT...LOC 1948Z 270DEG 40KT 4788 9512 4695 9537
$$
MNC005-007-029-057-202030-
/O.CON.KFGF.SV.W.0074.000000T0000Z-140920T2030Z/
HUBBARD MN-BELTRAMI MN-BECKER MN-CLEARWATER MN-
248 PM CDT SAT SEP 20 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
CLEARWATER...NORTHEASTERN BECKER...SOUTHERN BELTRAMI AND HUBBARD
COUNTIES UNTIL 330 PM CDT...
AT 247 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES WEST OF RED LAKE TO PONSFORD...AND MOVING EAST
AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
TWO INLETS...SOLWAY AND OSAGE AROUND 255 PM CDT.
WILTON...REDBY AND BECIDA AROUND 300 PM CDT.
PARK RAPIDS...PUPOSKY AND NEBISH AROUND 305 PM CDT.
BEMIDJI AND EMMAVILLE AROUND 310 PM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE TURTLE RIVER...TENSTRIKE...
BLACKDUCK AND PENNINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.
&&
LAT...LON 4740 9466 4690 9465 4690 9548 4801 9529
4800 9440 4741 9441
TIME...MOT...LOC 1948Z 270DEG 40KT 4788 9512 4695 9537
HAIL...0.75IN
WIND...60MPH
$$
TG904
WWUS53 KFGF 202006
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
306 PM CDT SAT SEP 20 2014
MNC005-007-029-057-202016-
/O.CAN.KFGF.SV.W.0074.000000T0000Z-140920T2030Z/
HUBBARD MN-BELTRAMI MN-BECKER MN-CLEARWATER MN-
306 PM CDT SAT SEP 20 2014
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CLEARWATER...
NORTHEASTERN BECKER...SOUTHERN BELTRAMI AND HUBBARD COUNTIES IS
CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.
LAT...LON 4740 9466 4690 9465 4690 9548 4801 9529
4800 9440 4741 9441
TIME...MOT...LOC 2006Z 270DEG 40KT 4788 9482 4695 9508
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 12:43 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Sep 20, 12:43 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1243 PM CDT SAT SEP 20 2014 .UPDATE... ISSUED AT 1242 PM CDT SAT SEP 20 2014 STILL MONITORING SEVERE WEATHER POTENTIAL FOR THE AFTERNOON HOURS ACROSS THE FA. WITH THE SFC BOUNDARY ALONG A LINE FROM PEMBINA TO KGFK TO NEAR VALLEY CITY...THE SEVERE WEATHER THREAT WOULD BE EAST OF THAT LINE. CLOUDS AND FOG LIMITED TEMPS OVER NORTHWEST MN TOO SO THINK THAT BEST BET FOR ANY SEVERE WEATHER WOULD BE ALONG AND SOUTH OF THE HIGHWAY 2 CORRIDOR AND EAST OF ABOVE MENTIONED BOUNDARY. GOT A MESOSCALE DISCUSSION FROM SPC IN THE PAST 10 MINUTES DISCUSSING THIS SAME GENERAL AREA. LIKE PREVIOUSLY MENTIONED THE MAIN THREAT FOR OUR AREA MAY BE WIND. AS THE BAND OF RAIN GOT INTO THE KGFK AREA HAVE SEEN WIND GUSTS FROM 40 TO 50 MPH. && .SHORT TERM...(TODAY THROUGH SUNDAY) ISSUED AT 357 AM CDT SAT SEP 20 2014 TO START THE DAY...WILL HAVE SOME LOW CLOUDS IN PARTS OF NW MN AND PATCHY CLOUDS AND FOG IN NE ND. BIG ISSUE TODAY IS UPSTREAM VORT MAX IN EAST CENTRAL ALBERTA THAT WILL MOVE SOUTHEAST INTO WESTERN ND AT 18Z AND THEN INTO WEST CNTRL MN AT 00Z SUN. VERY STRONG MID AND UPPER LEVEL FORCING WITH A 80 KT 500 MB JET AND 130 KT 300 MB JET WITH THIS VORT...ALONG WITH STRONG UPPER LEVEL DIVERGENCE CENTERED OVER THE RED RIVER VALLEY EARLY THIS AFTN. SPC WRF AND RUC AND LOCAL WFO FGF WRF ALL INDICATE ABOUT THE SAME SCENARIO WITH A POTENTIAL SQUALL LINE ORGANIZING OVER NE ND NEAR NOON-EARLY AFTN AND MOVING EAST-SOUTHEAST INTO MINNESOTA EARLY TO MID AFTN. PEAK OF ACTIVITY VIA RADAR PROGS FROM SPC WRF WOULD INDICATE AREAS FROM ROSEAU TO DETROIT LAKES IN THE PRIME ZONE THEN LINE WILL MOVE EAST AND WEAKEN TOWARD 00Z JUST EAST OF THE FCST AREA. SPC DAY 1 HAS MUCH OF THE AREA IN SLIGHT RISK USING THE AFOREMENTIONED PARAMETERS. ONE DOWNSIDE IS THAT THE LOW LEVELS WILL BE MUCH COOLER THAN YESTERDAY AND THUS INSTABILITY PARAMETERS WILL BE PRETTY WEAK WITH BARELY BELOW 0C SHOWALTERS WITH SYSTEM. IT IS EXPECTED MID AND UPPER LEVEL DYNAMICS WILL OVERCOME THIS. WIND SEEMS TO BE THE MAIN THREAT AS 850 MB WINDS INCREASE TO 45 KTS FOR A TIME MID AFTN JUST EAST OF THE RRV AS LINE MOVES THROUGH. THUS ANY STRONG STORM LINE COULD EASILY MIX THIS DOWN. HAIL ALSO A THREAT DUE TO COOLING AT 500 MB WITH SYSTEM AS TEMPS AT THAT LEVEL DROP TO -20C. TORNADO THREAT WOULD SEEM LOW...DUE TO LACK OF SFC LOW UNLIKE YESTERDAY. DID INCLUDE SEVERE WORDING FOR A 2-3 HOUR PERIOD ACROSS THE RRV INTO MN IN RISK AREA BASED ON TIMING FROM SPC WRF/RUC. SYSTEM CLEARS EAST TONIGHT...LINGERING CLOUDS IN LAKE OF THE WOODS BUT CLEARING ELSEWHERE. SUNDAY WILL SEE CLOUDS MOST PROMINENT IN MN FCST AREA UNDER DEPARTING 500 MB TROUGH. .LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY) ISSUED AT 357 AM CDT SAT SEP 20 2014 SUN NIGHT INTO MONDAY WILL FEATURE GENERALLY CLEAR SKY AS HIGH PRESSURE AND DRY AIRMASS MOVES IN. FOR TUESDAY THROUGH FRIDAY... LONG WAVE RIDGE OVER WESTERN NORTH AMERICA SHIFTS TO EASTERN NORTH AMERICA BY THE END OF THE PERIOD. LONG WAVE UPPER RIDGE PRODUCES MUCH ABOVE NORMAL HEIGHTS BY THE END OF THE PERIOD. SHORT WAVE TROUGH OFF THE CA COAST IS FORECAST TO MOVE ACROSS ITO THE NORTHERN PLAINS BY LATE TUE INTO WED. THE GFS AND ECMWF ARE SIMILAR IN TIMING AT 84 HOURS THE GFS BECOMES THE FASTER SOLUTION ON THU AND FRI. WILL PREFER THE ECMWF. TWEAKED POPS UP A LITTLE ON TUE. LITTLE CHANGE TO TEMPS...INCREASE TEMPS BY A DEGREE ON THU. ESSENTIALLY NO CHANGES FROM PREVIOUS FORECAST PACKAGE. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1242 PM CDT SAT SEP 20 2014 SHOWERS AND THUNDERSTORMS WILL MOVE RAPIDLY THROUGH THE REGION...EXITING MOST TAF SITES BY LATE AFTERNOON. MOSTLY CLEAR SKY ANTICIPATED THIS EVENING INTO MUCH OF THE OVERNIGHT HOURS. GUSTY NORTHWEST WINDS WILL OCCUR BEHIND THE PRECIPITATION...BECOMING WEAKER NEAR SUNSET. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...GODON SHORT TERM...RIDDLE LONG TERM...HOPPES/RIDDLE AVIATION...TG
Hazardous weather outlook, Sep 20, 7:14 AM CDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 714 AM CDT SAT SEP 20 2014 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-211215- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 714 AM CDT SAT SEP 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS MORNING AND INTO THE LATE AFTERNOON OVER NORTHEASTERN NORTH DAKOTA INTO NORTHWESTERN AND WEST CENTRAL MINNESOTA. THE RISK AREA IS GENERALLY ALONG AND EAST OF A LANGDON TO FARGO TO WAHPETON LINE. THE MAIN THREAT IS STRONG DAMAGING WINDS AND HAIL. A COLD FRONT ACCOMPANIED STRONG UPPER LEVEL DISTURBANCE WILL MOVE SOUTHEAST INTO CENTRAL NORTH DAKOTA BY LATE MORNING AND THEN INTO CENTRAL MINNESOTA EARLY THIS EVENING. EXPECT A BAND OF SHOWERS AND THUNDERSTORMS TO INTENSIFY ALONG THE FRONT AS IT MOVES SOUTHEAST. MAIN RISK TIME IS NOON THROUGH 5 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. DTR
In the hours before
Local storm report, Sep 20, 9:15 AM CDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
915 AM CDT SAT SEP 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM HAIL 6 SE GREENBUSH 48.64N 96.09W
09/19/2014 M1.50 INCH ROSEAU MN PUBLIC
HAIL UP TO PING PONG SIZE LASTED 5 MINUTES.
&&
JKAISERSpecial weather statement, Sep 20, 1:13 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
113 PM CDT SAT SEP 20 2014
NDZ052-053-201915-
RICHLAND ND-SARGENT ND-
113 PM CDT SAT SEP 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RICHLAND AND SARGENT
COUNTIES UNTIL 215 PM CDT...
AT 112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 15 MILES WEST OF GWINNER...OR 28 MILES NORTH OF
BRITTON...MOVING TO THE SOUTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM.
THE STORM WILL BE NEAR...
STRAUBVILLE AND STIRUM AROUND 120 PM CDT.
COGSWELL AROUND 125 PM CDT.
GWINNER AROUND 130 PM CDT.
FORMAN AND BRAMPTON AROUND 135 PM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
LAT...LON 4608 9802 4625 9802 4627 9800 4626 9727
4593 9719 4592 9760
TIME...MOT...LOC 1813Z 296DEG 33KT 4617 9795
TGThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 7:00 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Roseau | 22 min |
| Sep 19, 7:15 PM CDT | Tornado Warning | FGF | Kittson, Roseau | 45 min |
| Sep 19, 7:57 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Marshall, Roseau | 48 min |
| Sep 19, 8:24 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 66 min |
| Sep 19, 8:29 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods, Roseau | 61 min |
| Sep 20, 1:33 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clay, Clearwater, Mahnomen, Norman and 2 more | 57 min |
| Sep 20, 3:20 PM CDT | Special Weather Statement | FGF | Hubbard, Wadena | 25 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.